More codeine fatalities after tonsillectomy in North American children by Kelly Lauren E, Rieder Michael, van den Anker John, Malkin Becky, Ross Colin, Neely Michael N, Carleton Bruce, Hayden Michael R, Madadi Parvaz, Koren Gideon in Pediatrics (2012). PubMed

Abstract

In 2009 we reported the fatal case of a toddler who had received codeine after adenotonsillectomy for obstructive sleep apnea syndrome. The child was an ultra-rapid metabolizer of cytochrome P4502D6 (CYP2D6). We now report 3 additional fatal or life-threatening cases from North America. In the 2 fatal cases, functional gene duplications encoding for CYP2D6 caused a significantly greater production of potent morphine from its parent drug, codeine. A severe case of respiratory depression in an extensive metabolizer is also noted. These cases demonstrate that analgesia with codeine or other opioids that use the CYP2D6 pathway after adenotonsillectomy may not be safe in young children with obstructive sleep apnea syndrome.

[ hide abstract ]

Discussed In Paper

Variant Annotations

Sign in to see variant annotations.